Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 337, NWS Birmingham, AL

May 10, 2005Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2005, 10:22 PM CDT for Lee County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 10:22 PM CDT (03:22 UTC)
Expired
May 10, 2005, 11:00 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 110322
SVRBMX
ALC081-110400-
/O.NEW.KBMX.SV.W.0337.050511T0322Z-050511T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1022 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 1100 PM CDT

* AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SALEM...OR ABOUT 9 MILES EAST OF OPELIKA...
  AND MOVING SOUTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMITHS STATION.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3274 8512 3274 8535 3244 8539 3243 8534
      3248 8529 3249 8508 3252 8502

$$

HURLEY/99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:15 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 10, 7:15 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT TUE MAY 10 2005

.UPDATED...
CONVECTION IS CONFINED TO EXTREME EASTERN ALABAMA EARLY THIS EVENING
AND DECIDED TO REMOVE RAIN CHANCES FOR AREAS WEST OF INTERSTATE 65
FOR THE REMAINDER OF TONIGHT.  UPDATED ZONES HAVE BEEN SENT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, May 10, 5:18 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT TUE MAY 10 2005

ALZ011>015-017>050-112218-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
518 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A SMALL CHANCE FOR STRONG OR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ACROSS FAR EAST CENTRAL ALABAMA
EARLY THIS EVENING.

THE COMBINATION OF UNSTABLE AIR AND SOME LIFT FROM A DEPARTING
LOW PRESSURE SYSTEM MAY ALLOW A FEW STRONG THUNDERSTORMS TO DEVELOP
AND MOVE ACROSS LOCATIONS EAST OF A GADSDEN TO AUBURN LINE EARLY
THIS EVENING.  THE THREAT FOR STRONG STORMS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING AFTER 830 PM CDT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS A CHANCE OF STRONG THUNDERSTORMS AS A COLD FRONT MOVES
INTO THE AREA ON SUNDAY.  THE EXACT TIMING AND STRENGTH OF THE
FRONT AND STORMS ARE STILL UNCERTAIN AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY EARLY THIS EVENING FOR FAR EAST CENTRAL ALABAMA.

MBS/91

In the hours before

Local storm report, May 10, 7:05 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 SE GAYLESVILLE        34.23N 85.51W
05/10/2005  0.88 INCH        CHEROKEE           AL   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

JSS
Local storm report, May 10, 7:30 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             FORNEY                  34.09N 85.46W
05/10/2005  0.75 INCH        CHEROKEE           AL   EMERGENCY MNGR

            PENNY SIZE HAIL ON HWY 411.

&&

JSS
Special weather statement, May 10, 7:30 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT TUE MAY 10 2005

ALZ021-110130-
CLEBURNE-
730 PM CDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL
830 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM 8 MILES NORTH OF BORDEN SPRINGS...MOVING SOUTH AT
20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BORDEN SPRINGS...
PINEY WOODS...FRUITHURST...AND EDWARDSVILLE THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

GUSTY WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM AS WELL.

MBS/91
Local storm report, May 10, 8:05 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             PINEY WOODS             33.82N 85.43W
05/10/2005  0.75 INCH        CLEBURNE           AL   PUBLIC

            PENNY SIZE HAIL REPORTED IN THE PINEY WOODS COMMUNITY.

&&

JSS
Local storm report, May 10, 8:15 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             FRUITHURST              33.73N 85.43W
05/10/2005  0.75 INCH        CLEBURNE           AL   PUBLIC

            PENNY SIZE HAIL AT THE GENERAL STORE IN FRUITHURST.

&&

JSS
Special weather statement, May 10, 10:11 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 PM CDT TUE MAY 10 2005

ALZ018-110400-
ETOWAH-
1011 PM CDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 1100
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHEAST OF KEENER...MOVING SOUTH AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KEENER...GADSDEN...
HOKES BLUFF...GLENCOE AND SOUTHSIDE THROUGH 1100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:01 PM CDTSevere Thunderstorm WarningBMXCherokee44 min
May 10, 7:42 PM CDTSevere Thunderstorm WarningBMXCleburne48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.